Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes severe pain in the buttocks while lying down?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2004
Answered : 3044 Questions
Question
I can't get to sleep tonight. I have severe butt pain especially whn I lye down. Excursion. It shoot lik a knife. I'm on steroid, doesn't or didn't help Went to a pain doctore but he seems to thinks it a muscel and want me to do physical therapy , I'm at my witts end. Has leftlumbar spondylosis surery Nov 6, was fine for two weeks and then boom. I've be laid up ever since. Any suggestions?
Fri, 11 May 2018 in Brain and Spine
 
 
Answered by Dr. Olsi Taka 58 minutes later
Brief Answer:
Muscle relaxant and chronic pain medication like gabapentin may be added

Detailed Answer:
I read your question carefully and I understand your concern.

It is a little difficult to judge on the origin of the pain (whether related to muscles as pain doctor suggests, or a nerve/joint origin) without having some reports on imaging and surgical procedure details (if you have them at your disposal you may upload in reports section). Given the recent surgery which I assume would have addressed nerve compression issues I also am inclined to think that the pain is related to local inflammation and muscle spasms.
As to what may be done....of course physical therapy must be initiated, it is vital as it is the only means to achieve long term stability, drugs are only for temporary alleviation of symptoms. As for what to take to alleviate current pain, looking at you have already been tried the remaining options would include a muscle relaxant such as Cyclobenzabrine and a medication for chronic pain such as Gabapentin, pregabalin or duloxetin.
If those are not enough local shots of steroids and anesthetics would be the next step (though you've perhaps already tried them).

I remain at your disposal for other questions.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor